Life-Threatening Hyperkalemia With ECG Changes in a 93-Year-Old Female Patient
A spry 93-year-old patient had been complaining of increasing lethargy and dizziness for 3 days. Her recent oral fluid intake had been insufficient, and she was no longer capable of getting up unassisted. Positive and negative peaked T waves with high amplitude were detectable in the preclinical 12-lead ECG. Additionally, a first-degree AV block was present (P waves merging with preceding T waves). In combination, these findings aroused the suspicion of hyperkalemia. Furthermore, the ECG software double-counted the QRS complexes, as it misleadingly counted T waves too (151 bpm; red box/arrow). Pulse oximetry revealed the correct heart rate of 76 bpm. This rare phenomenon, known as the Littmann sign, can also occur in hyperkalemia. After immediate initiation of medication and a short period of when the patient’s heart rate fell to 20 bpm, the acute life-threatening situation was averted. The potassium level was 7.8 mmol/l. Prompt recognition of hyperkalemia and treatment with calcium, glucose/insulin, sodium bicarbonate, salbutamol, and furosemide, as well as renal replacement therapy if necessary, can prevent severe cardiac arrhythmias leading to death.
Dr. med. Steffen Grautoff, EBCEM, Abteilung Gefahrenabwehr, Kreis Herford – Sicherheit und Ordnung, Herford;
Zentrale Notaufnahme, Klinikum Herford; firstname.lastname@example.org
Lars Holtz, Abteilung Gefahrenabwehr, Kreis Herford – Sicherheit und Ordnung, Herford
Conflict of interest statement: The authors declare that no conflict of interest exists.
Translated from the original German by Christine Rye.
Cite this as: Grautoff S, Holtz L: Life-threatening hyperkalemia with ECG changes in a 93-year-old female patient. Dtsch Arztebl Int 2021; 118: 606. DOI: 10.3238/arztebl.m2021.0077